Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 18, 2020, 5:39 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2020, 5:39 PM EDT (21:39 UTC)
- Expired
- May 18, 2020, 8:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 127 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 5:41 PM EDT | FLASH FLOOD | 1 Wsw Somerset Pulaski, KY | ROAD HAS 4 TO 6 INCHES OF FLOWING WATER OVER THE ROAD MAKING IT IMPASSIBLE AT WEST BOURBON RD. |
| May 18, 5:41 PM EDT | FLASH FLOOD | 3 Sw Somerset Pulaski C, KY | ROAD HAS 4 TO 6 INCHES OF FLOWING WATER OVER THE ROAD MAKING IT IMPASSIBLE AT SLATE BRANCH RD. AND OAK HILL RD. |
| May 18, 6:48 PM EDT | HEAVY RAIN 1.5 | 2 Se Quinton, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 819 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
409
WGUS53 KJKL 182139
FFWJKL
KYC199-203-190045-
/O.NEW.KJKL.FF.W.0004.200518T2139Z-200519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
539 PM EDT Mon May 18 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Pulaski County in south central Kentucky...
West central Rockcastle County in south central Kentucky...
* Until 845 PM EDT.
* At 538 PM EDT, trained weather spotters and public reported
thunderstorms producing heavy rain across the warned area, with
fast rises in water reported on area roads. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Somerset, Science Hill, Burnside, Bee Lick, Bobtown, Bandy,
Bronston, Woodstock, Ruth, Elihu, Shopville and Quinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route. Turn around. Don't drown.
&&
LAT...LON 3730 8464 3735 8456 3733 8451 3734 8450
3730 8438 3692 8459 3693 8465 3698 8468
3698 8470 3696 8475 3697 8478 3698 8479
$$
JMW1 follow-up statement
987
WGUS73 KJKL 190045
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
845 PM EDT Mon May 18 2020
KYC199-203-190054-
/O.EXP.KJKL.FF.W.0004.000000T0000Z-200519T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pulaski KY-Rockcastle KY-
845 PM EDT Mon May 18 2020
...THE FLASH FLOOD WARNING FOR CENTRAL PULASKI AND WEST CENTRAL
ROCKCASTLE COUNTIES WILL EXPIRE AT 845 PM EDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3730 8464 3735 8456 3733 8451 3734 8450
3730 8438 3692 8459 3693 8465 3698 8468
3698 8470 3696 8475 3697 8478 3698 8479
$$
JMWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 18, 5:03 PM EDT, 36 minutes earlier.
Area forecast discussion, May 18, 5:03 PM EDT, 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 503 PM EDT Mon May 18 2020 .SHORT TERM...(This evening through Tuesday night) Issued at 503 PM EDT MON MAY 18 2020 TS Arthur continues to spin off the Carolina/Virginia coast. Stacked (aloft and at the surface) pressure spinning over the Midwest produced some severe weather yesterday across portions of the Upper Midwest. Seeing a few differences mainly in that the system has a little better instability to work with today (MLCAPE ~1000 J/kg) but less shear in the lower levels with 0-1/0-3 km SRH is generally less around 100 m2/s2 or less. Effective shear is even lower. There is better shear north of the Ohio where 0-3 km SRH climbs a little north of 200 m2/s2. Better than expected CAPE and lower shear suggests a bit more of a wind threat and a little less of a tornado threat. So while a tornado could not be ruled out, it should be understood any spin-ups would be weak and short lived. Cold frontal zone associated with the low over IL/IN stretches southward and basically bisects the Commonwealth. This feature will slide eastward and stall out over eastern Kentucky, thus providing a focus for shower and at times thunderstorm activity. Concerns are that training (storms moving repeatedly over the same general areas and locations) will cause excessive runoff and flash flooding. Latest QPF estimates show this system producing widespread 1 to 3 inches across our forecast area. Locally higher amounts will be possible. PWATs across the region remain in the 1.3 to 1.6 inch range through Tuesday...close to 2 standard deviations higher as compared to climatology. Thus locally heavy rainfall will remain a concern and will allow the Flash Flood Watch to continue for most areas. Model solutions did suggest that training will be a possibility well down into the Tennessee Valley. Thus extended our current Flash Flood Watch earlier today to include zones down to the state line. .LONG TERM...(Wednesday through Monday) Issued at 400 PM EDT MON MAY 18 2020 An upper level low will continue to rotate across the Lower Ohio and Tennessee Valleys. This will keep the weather unsettled at least through end of the week. This means daily chances of afternoon showers and thunderstorms. The clouds will also keep temperatures below normal Wednesday before climbing back to near normal for the remainder of the week. Then by this weekend the models become more divergent on the pattern, with the GFS becoming more zonal with embedded shortwaves leading to a wetter pattern versus the ECMWF showing more of a ridge in place. Given this will likely need to keep PoPs in the slight to chance range at best given the uncertainty. The temperatures are expected to moderate back above normal this weekend into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 215 PM EDT MON MAY 18 2020 Breaks in morning cloud cover has allowed thunderstorms to fire across the area, at present in several narrow bands across the eastern half of the Commonwealth. SJS in the far east has had considerable cloud cover through the morning preventing areas generally east of a Harlan to West Liberty line from destabilizing enough for convective initiation. But that will change through the course of the afternoon. With increased instability, strong wind gusts become a little more of a concern. As the main band of precipitation to our west rotates into eastern Kentucky we will see our CIGS drop into MVFR/IFR territory. VSBYS will drop within any thunderstorms as well, typically around 1SM. Otherwise, expect south to southeast winds will between 5 to 10 kts through much of the period, but a bit less for valley locations. && .JKL WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Tuesday evening for KYZ044-050>052- 058>060-068-069-079-080-083>088-104-106>117-119. && SHORT TERM...RAY LONG TERM...DJ AVIATION...RAY
Hazardous weather outlook, May 18, 4:07 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 407 PM EDT Mon May 18 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-108-109- 111>117-192315- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Wolfe-Magoffin-Lee-Breathitt-Knott-Owsley-Perry- Clay-Leslie- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Campton, Salyersville, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, and Hyden 407 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... ...TORNADO WATCH 193 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Late this Afternoon and Tonight. Thunderstorms will be possible today through this evening. Some storms will contain locally heavy rainfall, which may lead to flash flooding. Additionally, a few of the storms this afternoon and early evening could produce damaging wind gusts. A short lived, weak tornado can not be ruled out. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday, with flash flooding a continued threat. Thunderstorms will continue to be possible at times from Thursday through Sunday, mainly each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for excessive rainfall today through Tuesday. KYZ107-110-119-192315- Johnson-Floyd-Martin- Including the cities of Paintsville, Prestonsburg, Wheelwright, and Inez 407 PM EDT Mon May 18 2020 ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible today through this evening. Some storms will contain locally heavy rainfall, which may lead to flash flooding. Additionally, a few of the storms this afternoon could strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday, with flash flooding a continued threat. Thunderstorms will continue to be possible at times from Thursday through Sunday, mainly each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for excessive rainfall today through Tuesday. KYZ118-120-192315- Letcher-Pike- Including the cities of Jenkins, Whitesburg, Coal Run, Elkhorn City, Pikeville, and South Williamson 407 PM EDT Mon May 18 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible today through this evening. Some storms will contain locally heavy rainfall, which may lead to minor flooding of low lying areas. Additionally, a few of the storms this afternoon could produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible Tuesday, with minor flooding of low lying areas a continued threat. Thunderstorms will continue to be possible at times from Thursday through Sunday, mainly each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for excessive rainfall today through Tuesday. RAY/DJ
In the hours before
Local storm report, May 18, 4:15 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT MON MAY 18 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 1 NNE BERNSTADT 37.17N 84.19W
05/18/2020 LAUREL KY TRAINED SPOTTER
MULTIPLE TREES UPROOTED AND POWER LINES
DOWNED ON MORIAH ROAD AND MORIAH CHURCH
ROAD. POWER IS OUT FOR PORTIONS OF THESE
ROADS AS A RESULT.
&&Special weather statement, May 18, 4:18 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service JACKSON KY
418 PM EDT Mon May 18 2020
KYZ068-069-080-182045-
Jackson-Rockcastle-Laurel-
418 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LAUREL...CENTRAL
JACKSON AND EAST CENTRAL ROCKCASTLE COUNTIES...
At 417 PM EDT, a strong thunderstorm was located over Carico, or 9
miles southwest of McKee, moving northeast at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
McKee, Carico, Turkey Foot, Olin, Zekes Point, Shop Branch, Mummie,
Annville, Tyner, Waneta, Privett, Bradshaw, Horse Lick, Lamero,
Mildred, Elian, Hurley, Settle Store, Mershons and Deese.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3732 8421 3756 8399 3743 8384 3739 8382
3738 8382 3724 8411
TIME...MOT...LOC 2017Z 224DEG 21KT 3732 8410
JMWSpecial weather statement, May 18, 4:45 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service JACKSON KY
445 PM EDT Mon May 18 2020
KYZ079-182115-
Pulaski-
445 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PULASKI COUNTY...
At 445 PM EDT, a strong thunderstorm was located over Quinton, or 7
miles south of Somerset, moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Grade, Bronston, Ruth, Elihu,
Shopville, Quinton, Dykes, Dabney, Valley Oak, Tateville, Bent,
Somerset Pulaski Airport, General Burnside S.P., Pulaski and
Ferguson.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 8468 3716 8435 3690 8458 3692 8464
3698 8467 3698 8471
TIME...MOT...LOC 2045Z 195DEG 19KT 3697 8463
JMWSpecial weather statement, May 18, 4:49 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service JACKSON KY
449 PM EDT Mon May 18 2020
KYZ083-182115-
Wayne-
449 PM EDT Mon May 18 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAYNE COUNTY...
At 449 PM EDT, a strong thunderstorm was located over Zula, or 11
miles southwest of Monticello, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Monticello, Susie, Cabell, Zula, Parnell, Mill Springs, Hidalgo,
Powersburg and Alpha.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3692 8496 3696 8494 3695 8490 3697 8487
3695 8476 3668 8498 3668 8500 3669 8502
3672 8502 3676 8501 3681 8503 3683 8506
3686 8506
TIME...MOT...LOC 2049Z 202DEG 21KT 3675 8502
JMWSpecial weather statement, May 18, 5:16 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
516 PM EDT Mon May 18 2020
KYZ068-079-182145-
Rockcastle-Pulaski-
516 PM EDT Mon May 18 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL PULASKI AND
SOUTHWESTERN ROCKCASTLE COUNTIES...
At 516 PM EDT, strong thunderstorms were clustered over Somerset
Pulaski Airport, or over Somerset, moving north at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Somerset, Science Hill, Burnside, Bobtown, Bandy, Bronston,
Woodstock, Hansford, Dabney, Valley Oak, Willailla, Pulaski County
Park, Somerset Pulaski Airport, Hogue, Bee Lick, Quail, Ruth, Elihu,
Shopville and Bromo.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3724 8471 3736 8456 3735 8454 3733 8451
3734 8450 3730 8435 3696 8453 3700 8475
TIME...MOT...LOC 2116Z 197DEG 23KT 3706 8464
JMWSpecial weather statement, May 18, 5:33 PM EDT, 6 minutes before
Special Weather Statement National Weather Service JACKSON KY 533 PM EDT Mon May 18 2020 KYZ079-083-182200- Wayne-Pulaski- 533 PM EDT Mon May 18 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTHWESTERN PULASKI COUNTIES... At 533 PM EDT, a strong thunderstorm was located near Oil Valley, or near Monticello, moving northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Monticello, Burnside, Oil Valley, Sloans Valley, Barrier, Gregory, Bronston, Quinton, Betsey, Delta, Frazer, Tateville, Kidder, Mill Springs, General Burnside S.P., Steubenville and Trimble. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 3676 8478 3681 8488 3705 8474 3696 8448 TIME...MOT...LOC 2133Z 215DEG 24KT 3683 8478 JMW
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 2:16 PM EDT | Special Weather Statement | JKL | Rockcastle | 44 min |
| May 18, 2:18 PM EDT | Special Weather Statement | JKL | Jackson, Laurel | 42 min |
| May 18, 2:51 PM EDT | Special Weather Statement | JKL | Estill, Jackson | 24 min |
| May 18, 3:05 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 25 min |
| May 18, 3:11 PM EDT | Special Weather Statement | JKL | Laurel | 34 min |
| May 18, 3:39 PM EDT | Special Weather Statement | JKL | Bath, Fleming | 36 min |
| May 18, 3:42 PM EDT | Special Weather Statement | JKL | Jackson | 33 min |
| May 18, 4:18 PM EDT | Special Weather Statement | JKL | Jackson | 27 min |
| May 18, 4:45 PM EDT | Special Weather Statement | JKL | Pulaski | 30 min |
| May 18, 4:49 PM EDT | Special Weather Statement | JKL | Wayne | 26 min |
| May 18, 5:16 PM EDT | Special Weather Statement | JKL | Pulaski | 29 min |
| May 18, 5:30 PM EDT | Areal Flood Advisory | JKL | Pulaski, Wayne | 3 hr |
| May 18, 5:33 PM EDT | Special Weather Statement | JKL | Wayne | 27 min |
| May 18, 5:45 PM EDT | Special Weather Statement | JKL | Pulaski, Rockcastle | 30 min |
| May 18, 5:57 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 33 min |
| May 18, 6:01 PM EDT | Special Weather Statement | JKL | Pulaski, Wayne | 29 min |
| May 18, 6:15 PM EDT | Special Weather Statement | JKL | Rockcastle | 30 min |
| May 18, 6:33 PM EDT | Special Weather Statement | JKL | Rockcastle | 27 min |
| May 18, 6:39 PM EDT | Areal Flood Advisory | JKL | Rockcastle | 3 hr |
| May 18, 6:39 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 36 min |
| May 18, 7:00 PM EDT | Special Weather Statement | JKL | Estill | 30 min |
| May 18, 7:03 PM EDT | Special Weather Statement | JKL | Whitley | 27 min |
| May 18, 7:14 PM EDT | Special Weather Statement | JKL | Jackson | 31 min |
| May 18, 7:29 PM EDT | Special Weather Statement | JKL | Estill, Powell | 31 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.